The drugs your doctor prescribes may have many side effects, from drowsiness to an increased appetite.

But one of the least-loved side effect of some drugs is weight gain. If you are already overweight, this can be a particular concern. Trying to lose weight to manage your condition better can be very difficult when you're on a medication or several medications that can cause weight gain.

There is a whole array of factors that are important in determining which medications to prescribe as part of a diabetes care regimen. If you need a certain medication, your doctor isn't likely to substitute a different one because of a weight-gain risk of a few pounds.

Instead, he or she will work with you to mitigate the possible weight gain. You may need to watch your portions even more closely, for example, or integrate more physical activity into your day-to-day life to ward off extra pounds from your medications.

Which drugs cause weight gain?

A study found which medications tend to cause weight gain. The study was an analysis of previous studies published in medical journals, and it found that people taking pioglitazone and glyburide gained the most weight. Pioglitazone, known also by its brand name Actos, is used in the treatment of diabetes. Glyburide, also known as glibenclamide, is also used in diabetes treatment and caused just as much weight gain as pioglitazone.

If your diabetes care plan involves these medications, talk to your doctor about ways to head off this possible side effect before it becomes an issue for you.

It is also worth noting that none of the average weight gains reported was drastic. The most weight people gained on average during the research studies was six pounds—so with a little planning, you can absolutely avoid gaining an excessive amount of weight, no matter which diabetes medications you happen to be on.

For more on diabetes and weight gain:

Weight Loss and Diabetes: A Balancing Act
New Food Ingredient Could Help with Weight Maintenance
Does Losing Weight Gradually Really Help You Keep the Weight Off?